Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Apr 18, 2002, 4:56 PM CDT for Iron County, Wisconsin. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 4:56 PM CDT (21:56 UTC)
- Expired
- Apr 18, 2002, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Iron County, WI
The radar
The Duluth radar (KDLH), 190 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 5:10 PM CDT | Hail 0.75 | Manitowish Waters, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 460 m²/s²
- 0-3 km storm-relative helicity
- 766 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 182156 SVRDLH WIC051-182230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 454 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN IRON COUNTY IN NORTHWEST WISCONSIN * UNTIL 530 PM CDT * AT 454 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES SOUTH OF MANITOWISH...OR ABOUT 20 MILES EAST OF PARK FALLS...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN IRON COUNTY THROUGH 515 PM CDT THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY INDOORS AWAY FROM WINDOWS. .END LAT...LON 4600 9026 4588 9008 4624 8946 4643 8973 SHIMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:15 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 18, 3:15 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 315 PM CDT THU APR 18 2002 CURRENT LOW PRESSURE IS OVER SOUTHERN MINNESOTA. THE ASSOCIATED WARM FRONT IS JUST SOUTH OF THE WISCONSIN COUNTIES...NIPPING AT PRICE COUNTY. THE H85 JET CORE IS OVER EASTERN WISCONSIN...FEEDING THE STORMS IN THAT REGION. STILL A SEVERE WEATHER POTENTIAL IN OUR WI COUNTIES WITH THE INSTABILITY AND SHEAR...BUT EXPECT MOST WEATHER TO BE EAST. STILL LOOKING FOR HAIL AS THE PRIMARY THREAT...ALTHOUGH SOME STRONG WINDS COULD PUNCH THROUGH THE WEAK STABLE LAYER NEAR THE SURFACE. STILL KEEPING AN EYE ON THIS SITUATION. MEANWHILE...SOME LIGHT RAIN/SNOW OVER CENTRAL/EASTERN NORTH DAKOTA...ASSOCIATED WITH AN H5 VORT...IS MOVING EASTWARD. ETA/NGM BRING THE H5 VORT CENTER TO THE NORTHEAST TIP OF MN BY 12Z. AVN IS FASTER...EXTENDING EAST INTO CANADA...WHICH IS A BIT TOO FAST. WITH THE ETA/NGM...PRECIP WILL PRIMARILY BE OVER THE BORDERLAND. ETA BUFR DATA INDICATES THE SWITCH OVER TO A SNOW PROFILE BY 9 PM TONIGHT. WILL MENTION SWITCH TO WET SNOW WITH UNDER AN INCH ACCUMULATION ALONG THE BORDERLAND. FRIDAY WILL SEE STIFF NORTHERLY WINDS AS HIGH PRESSURE BUILDS. CLOUDS WILL DISSIPATE AS DRYER AIR MASS ADVECTS IN FRIDAY. WILL LEAVE OUT MENTION OF PRECIP FRIDAY INTO SATURDAY. GUIDANCE TEMPS LOOKED GOOD IN GENERAL. MAV NUMBERS WERE HIGHER THAN FWC ON SATURDAY. WENT WITH A BLEND ON THIS DAY. .DLH...NONE. KFM
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:33 AM CDT | Severe Thunderstorm Warning | DLH | Burnett | 57 min |
| Apr 18, 3:43 PM CDT | Severe Thunderstorm Warning | DLH | Price | 47 min |
| Apr 18, 4:30 PM CDT | Severe Thunderstorm Warning | DLH | Price | 45 min |
| Apr 18, 5:15 PM CDT | Severe Thunderstorm Warning | DLH | Price | 60 min |
| Apr 18, 5:37 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 38 min |
| Apr 18, 5:46 PM CDT | Severe Thunderstorm Warning | DLH | Iron | 59 min |
| Apr 18, 6:10 PM CDT | Tornado Warning | DLH | Price | 35 min |
| Apr 18, 6:13 PM CDT | Tornado Warning | DLH | Price | 32 min |
| Apr 18, 6:16 PM CDT | Severe Thunderstorm Warning | DLH | Iron | 59 min |
| Apr 18, 6:19 PM CDT | Tornado Warning | DLH | Iron | 56 min |
| Apr 18, 6:44 PM CDT | Tornado Warning | DLH | Price | 16 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.